Link made between camphor, seizures

May 5, 2009 2:47:46 PM PDT
There is a new warning about a medication some parents use to help their children. The New York Department of Health is issuing a warning about products containing camphor. Doctors say there may be a link between camphor and seizures.

Carmen Alvarez, of Kingsbridge, says she uses camphor to clean her floors. She says she would never think to use it on her grandson Justin.

She says she knows plenty of people who use camphor. because that's what they did in their native Latino counties. It was that pattern that got doctor Hnin Khine to dig deeper.

"When we start seeing regular patterns, that's what made us realize that there's something going on," Dr. Khine said.

She not only recognized the pattern, she also helped the health department put warnings into place last year, then she studied and researched the problem.

Now, she's being credited nationally with spotting a link between imported camphor products and seizures in children, including three she treated.

The unregulated camphor is widely available in ethnic pharmacies and discount stores, sometimes labeled in spanish as alcanfor.

"The most common thing we would see is one of two things," said Dr. Stephen Blumberg, attending physician at the Jacobi Medical Center. "One, what we would call GI upset, vomiting, stomach pains. Other than that, it's the child that comes in seizing and having a seizure."

Ada Ortiz says she has never used it on her 10-month-old son David because of last year's city-wide campaign warning the public about the dangers it can cause to children. She's glad the warnings continue today.

"I used it before when I was kid," she said. "My mom used to use it. [Now,] I don't use it. It's good to know."

---

WEB PRODUCED BY: Bill King


SIGN UP FOR OUR HEALTH NEWSLETTER

USEFUL LINKS:
SEND TIP OR PHOTO  || REPORT TYPO ||  GET WIDGET

 EYEWITNESS TWITTER ||  FIND US ON FACEBOOK


Load Comments